Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Thomas et al. (1) reported stuttering in a patient with schizophrenia who was taking clozapine, 400 mg/day. The patient had also developed pharyngeal dystonia, together with buccolingual and facial dyskinesia. The authors ascribed the phenomenon of stuttering to the dystonic syndrome. It was associated with paroxysmal activity in EEG recordings. A second case of stuttering associated with 400-mg/day clozapine treatment was reported by Ebeling et al. (2). We report the case of a 49-year-old woman treated with clozapine who suffered prominent stuttering preceding a generalized epileptic seizure and who recovered after antiepileptic treatment.
Ms. A was first hospitalized at 24 years of age with paranoid ideation and ideas of persecution. Her formal thinking was characterized by a looseness of association. Hallucinations were never documented, and results of her physical examination, laboratory tests, and brain imaging studies were normal. Her family history included mental illness; her mother and a brother had both been hospitalized for paranoid psychoses. Neuroleptic treatment with several typical neuroleptic drugs was associated with acute dystonia (retrocollis and oculogyric crisis), requiring cholinergic medication. Clozapine treatment, 450 mg/day, was initiated. Her EEG recordings showed diffuse slowing but no epileptic activity at this dose. A recurrence of psychotic episodes required several hospital readmissions and temporary increases of her clozapine dose. EEG abnormalities with triphasic sharp waves were first reported at doses of 650 mg/day but remitted when the dose was decreased below 600 mg/day.
Ms. A reported stuttering for the first time when her dose of clozapine was increased to 700 mg/day during a psychotic episode. The stuttering did not completely remit, but the intensity fluctuated. Intermittent sharp waves were documented in her EEG recordings; they disappeared after a dose reduction to 650 mg/day. Ms. A increased her clozapine dose because psychotic symptoms occurred; she ignored the greater intensity of her stuttering. At a clozapine dose of 750 mg/day, she developed a generalized epileptic seizure, followed by myoclonic jerks of her arms, which persisted for approximately 2 hours after her admittance to a neurological intensive care unit. EEG recordings showed generalized polyspike wave activity, so antiepileptic treatment was started with intravenous phenytoin; her dose of clozapine was reduced to 600 mg/day. Her stuttering disappeared along with the addition of the anticonvulsive medication and the normalization of her EEG recordings. Phenytoin treatment was replaced with valproate treatment. After a follow-up examination at 6 months, her stuttering had not reoccurred on a regimen of clozapine, 600 mg/day, and valproate, 900 mg/day.
The pathogenesis of developmental, as well as acquired or neurogenic, stuttering is unclear. Pharmacological treatment strategies were reviewed by Brady (3). Our observation of clozapine-induced stuttering might indicate that this condition is related to epileptic brain activity rather than to a dystonic syndrome, as suggested by Thomas et al. (1). This view is supported by a complete remission of Ms. A’s stuttering after the anticonvulsive treatment with phenytoin or valproate and a normalization of her EEG recordings. Whereas Ms. A experienced acute dystonia while taking classic tricyclic neuroleptics, there was no association of dystonic episodes with stuttering while she was taking clozapine. Higher doses of clozapine (greater than 600 mg/day) are associated with seizures (4). In the case of Ms. A, stuttering with clozapine doses greater than 650 mg/day preceded the seizure, which occurred at a dose of 750 mg/day. We suggest that the onset of stuttering in patients treated with clozapine should prompt EEG recordings for brain epileptic activity.
Download citation file:
Web of Science® Times Cited: 11